Ive just started topiramate and need advice please

Im currently taking 60mg propananol 3 times a day and 25mg of topiramate at night.

Since ive started the topiramate 4 days ago the side effects have been really awful. Im light headed most of the time, hot flushes, feel faint, awful wind - cant blame the dog anymore lol, bloating, my mind and body is sooo slow in acting like im running on quarter power, and i cant concentrate on anything. my face is numb like and tingly, my lips feel really funny like someone has stuck them on my face and shouldnt be there! I have a permanent headache but no migraine as yet!

Will this improve the longer im on it?

6 Replies

oldestnewest
  • Hiya misstah

    Sorry I cant answer your question but I too have just this week started 25mg Topiramate and am experiencing dreadful nausea and sickness, concentration is bad and I also have a headache. Feeling absolutely dreadful to be honest! I have also posted a similar question as yours... hope we both get some answers.. its pretty miserable.. xxx

  • Hi g1968

    I'm now finding that if I take it 2 hours before I go to sleep the side effects are less bothersome during the night, and during the day now they have subsided a little bit now, but when they do hit me its still quite hard, in dreading when I have to go to 25mg twice a day next week.

    Doing this just before Christmas Day was probably not a good idea!

    I haven't had a migraine since I started these, I normally have a migraine every day!

    I hope that it works for you, and you start to feel better on the topiramate soon

  • Hi Guys,

    I've been on it for over 2 years now an it does take a while to get used to it initailly and then to get your dosage right when you start to increase it to find your optimum maintainance dose so be patient and don't panic! Take the increases slowly and take your tablets at a time that make the side effects occur at the least inconveninet times. Talk to your prescribing practitioner about the problems and if you are finding them too troublesome discuss reducing the dose back a little for a bit while your body adjusts. Take the dosage increases more slowly if you are struggling.

    It's a very powerful drug and when the neurology clinic 'specialist' nurse ramped my dosage up and then discharged me from clinic without a follow up appt to check how I was doing she very nearly killed me! I was SO ill from the high dose she put me on I thought I was going to die - my GP was furious.... and we've now reduced it back down to a level that just about keeps on top of my migraine but keeps the side effects at bay.

    It IS worth presevering with though as it was like a 'magic bullet' for me, and has improved my quality of life measurably. My only complaint would be that I DIDN'T get the side effect I was hoping for - I haven't lost any weight! lol

  • I had to stop it after a couple of days because it made my heart race and I was breathless. It was quite scary. My GP told me to stop straight away and not try to push on with it. I have had little to no success with any pharma and I have been approved for the botox injections.

  • I had to stop this also after only 6 tablets. I know it sounds pathetic but I felt so so ill. Sickness was horrendous, unable to face anything, vomiting for hours during the night. Stomach cramps were awful and I had never felt so ill. Took at least until New Year's Day before I felt 'myself', again... Will have to go back to see my GP in the week... Headaches still everyday ... On plain old ibuprofen and paracetamol now....again!

  • Hello there,

    The initial side effects I had when I started this drug was racing heart, lack of concentration, slow or muddled thinking (yes trying to find words!) and tingling in my fingers. Most of these have passed although I still tend to get racing heart with lots of caffeine or alcohol (be warned do NOT drink lots of alcohol on this drug as it will send you potty, I had a very scary experience when I first started!) and tingly fingers.

    I was on 25mg once a day initially and since May this has slowly progressed to 100mg a day (50mg twice daily) and I can honestly say it has reduced the frequency and severity of my migraine attacks quite drastically. I would average 2-3 attacks per week and now I get 2-3 attacks per month (which itself varies). The beauty of Topamax is it also allows acute episodes to be treated better, even if I wake up with a headache they don't 'feel' as bad as they used to and if they happen in the day, I can function on painkillers without going to bed.

    Hope this helps!

You may also like...